Skill Checkup: A 55-Year-Old Man With Schizophrenia and New-Onset Involuntary Movements

Christoph U. Correll, MD

Disclosures

January 14, 2022

Because of the patient's history, tardive dyskinesia (TD) is a key consideration. However, it is important to also consider other causes of these movements in adult patients, including dopamine receptor blocking agent parkinsonism (DRBA) neuroleptic malignant syndrome, and acute dystonia.

TD involves involuntary movements of the tongue, lips, face, trunk, and extremities that occur in patients treated with long-term dopaminergic antagonist medications. TD is most common in patients with schizophrenia, schizoaffective disorder, or bipolar disorder who have been treated with antipsychotic medications for long periods. Neuroleptic-induced TD is characterized by choreiform, athetoid, and rhythmic movements of the tongue, jaw, trunk, and extremities that have persisted for at least 4 weeks and that began during treatment with neuroleptics or within 4 weeks of discontinuing neuroleptics. Diagnosis of neuroleptic-induced TD generally requires exposure to neuroleptics for at least 3 months. At least 1 month of exposure is typically required if the patient is aged 60 years or older.

The signs of DRBA parkinsonism mimic those of the motor syndrome of Parkinson's disease. Typical onset of parkinsonism is within days to weeks of starting a DRBA or increasing the dosage. The most common signs of parkinsonism are bradykinesia (slowing of speed and decreased amplitude of movements such as finger tapping), muscle rigidity, and tremor (a rhythmic, patterned oscillation of a body part about a joint). The classic parkinsonian tremor is a resting tremor that appears at rest and lessens or disappears with use of the involved muscles. It is most often observed in one or both hands as a "pill-rolling" motion, or flexion/extension at the wrist. Tremor can be detected in other areas besides the hands and occasionally affects perioral muscles, jaw, or tongue. The rhythmic, repetitive movements of parkinsonian perioral tremor are quite different from the complex, stereotyped, and irregular orofacial movements of TD.

Neuroleptic malignant syndrome is a rare and potentially lethal reaction to DRBAs. Symptoms develop within hours to days, with the majority of cases occurring within 1-2 weeks after DRBA initiation or dose increase. Neuroleptic malignant syndrome usually presents with hyperthermia, generalized severe "lead pipe" muscle rigidity with or without tremors, altered mental state, and autonomic instability. The rapid and acute onset of neuroleptic malignant syndrome, along with the development of systemic signs, distinguish it from the localized movements of TD.

Onset of acute dystonia often occurs within hours of the first dose of a DRBA. It is characterized by sustained muscle contractions causing twisting or pulling movements or abnormal postures of the head, neck, jaw, mouth, face, and eyes. Dystonia of the trunk or extremities can occur occasionally. Dystonic reactions can last a few seconds or several hours and may be sustained, fluctuating, or episodic. Symptoms of acute dystonia usually resolve within 24-48 hours of discontinuing oral DRBAs. Risk for dystonia is increased with the use of higher dosage and potency of DRBAs, as well as faster titrations.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....